Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 145, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2016, 4:43 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2016, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 14, 2016, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 11 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WUUS51 KRLX 142043
SVRRLX
WVC039-043-079-142130-
/O.NEW.KRLX.SV.W.0145.160714T2043Z-160714T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN PUTNAM COUNTY IN WESTERN WEST VIRGINIA...
NORTHEASTERN LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
WEST CENTRAL KANAWHA COUNTY IN CENTRAL WEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 443 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HURRICANE...OR 8 MILES NORTHEAST OF HAMLIN...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHARLESTON...NITRO...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...
DUNBAR...TORNADO...ALUM CREEK...INSTITUTE AND CROSS LANES.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 BETWEEN MILE MARKERS 1 AND 4.
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 98 AND 107.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 47 AND 57.
ROUTE 119 BETWEEN MILE MARKERS 67 AND 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3837 8207 3838 8205 3841 8205 3844 8156
3821 8163 3821 8165 3822 8165 3822 8167
3832 8208
TIME...MOT...LOC 2043Z 282DEG 29KT 3837 8200
HAIL...<.75IN
WIND...60MPH
$$
081 follow-up statement
265
WWUS51 KRLX 142125
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT THU JUL 14 2016
WVC039-043-079-142135-
/O.EXP.KRLX.SV.W.0145.000000T0000Z-160714T2130Z/
PUTNAM WV-LINCOLN WV-KANAWHA WV-
525 PM EDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PUTNAM...
NORTHEASTERN LINCOLN AND WEST CENTRAL KANAWHA COUNTIES WILL EXPIRE AT
530 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3837 8207 3838 8205 3841 8205 3844 8156
3821 8163 3821 8165 3822 8165 3822 8167
3832 8208
TIME...MOT...LOC 2118Z 282DEG 29KT 3837 8200
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 14, 2:27 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Charleston WV 227 PM EDT THU JUL 14 2016 .SYNOPSIS... A warm and humid atmosphere remains in place. A cold front passes Saturday/Saturday night. Back into diurnal showers and storms through mid week. && .NEAR TERM /THROUGH FRIDAY/... Latest radar data continues to show scattered showers and storms across our mountain counties. Other isolated storms had developed across mainly southern parts of the area. These storms should continue into the evening hours. In addition...an area of showers and storms...currently across portions of central Kentucky are expected to push east into the area. These storms should mainly impact the southern counties. Models indicate that the storms should decrease from the northwest tonight...with most of any remaining precipitation to be confined to the southern mountain counties. With daytime heating on Friday...scattered showers and storms should once again be possible across the mountain counties as well as portions of the coal fields. Any showers and storms that develop across the remainder of the region should be more isolated in nature. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Corrected for really bad grammar. Cold front will be slowly working its way through the CWA and will stall in a northeast-southwest oriented line next to the mountains...providing an area of convergence for convective development. Increase the POPS through the afternoon...peaking in the late afternoon/early evening. Good agreement from the operational NAM and ECMWF take the front past the mountains Saturday night...and providing just enough dry air in its wake for only slight chance POPS over the higher terrain on Sunday. GFS is a bit too quick with all of this...so left that model out of the equation. Will see modest dewpoint and temperature drops in the wake of the front...most noticeable over the northwestern zones in Southeast Ohio and in the aforementioned mountains. In the forecast grids...not too many changes across the board given the relative consistency of the models from run to run...and largely just some TLC type changes. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Large area of upper level high pressure expected to move into the central plains...providing opportunities for showers and thunderstorms. Dominant area of high pressure will begin to move into the middle Ohio Valley by the end of next week ushering drier air. Temperatures look to stay warm and humid with highs in the mid to upper 80s in the lowlands and 70s in the mountains. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... 18z Thursday thru 18z Friday...MVFR...isold IFR conditions are possible in scattered showers and storms through 05Z....with VFR conditions anticipated elsewhere. Expect southwest winds around 10 kts. Aft 05Z...expect MVFR cigs will develop across the mountains. Some of the highest elevations could even see IFR conditions. Southwest winds at less than 5 kts are expected. Depending on how widespread precipitation is today...as well as the amount of clouds and whether the winds decouple tonight... some mountain valleys could MVFR/IFR vsbys/cigs. However...will not include at this time due to uncertainty. After 12Z...expect conditions will improve across the mountain counties. However...showers and thunderstorms with MVFR/IFR conditions will once again be possible...especially after 15Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and coverage of convection may vary. Dense river valley fog may develop between 05Z and 12Z. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H M H H H H H HTS CONSISTENCY H H H M M M H H H H H H BKW CONSISTENCY M M M H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... No widespread IFR condition expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/26 NEAR TERM...JSH SHORT TERM...26 LONG TERM...26 AVIATION...JSH
Hazardous weather outlook, Jul 14, 9:19 AM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 919 AM EDT THU JUL 14 2016 KYZ101>103-105-OHZ083-086-087-VAZ003-WVZ005>007-013-014-024-025- 151330- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- DICKENSON-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-MINGO-LOGAN- 919 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...PORTIONS OF SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY OF THESE STORMS WILL BE DAMAGING WIND GUSTS. SOME OF THESE STORMS MAY ALSO BECOME CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-075-076-084-085-VAZ004-WVZ008>011-015>020-026>040-046-047- 151330- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-BUCHANAN-JACKSON WV-WOOD- PLEASANTS-TYLER-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 919 AM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...PORTIONS OF SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND GUSTY WINDS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO BECOME CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 14, 4:01 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG WURTLAND 38.55N 82.77W
07/14/2016 GREENUP KY 911 CALL CENTER
TREES AND POWER LINES DOWN IN TOWN.
&&
EVENT NUMBER RLX1601236
MACLocal storm report, Jul 14, 4:02 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG RACELAND 38.54N 82.73W
07/14/2016 GREENUP KY 911 CALL CENTER
TREES AND POWER LINES DOWN IN TOWN.
&&
EVENT NUMBER RLX1601237
MACLocal storm report, Jul 14, 4:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HEAVY RAIN 1 SSE FAIRPLAIN 38.74N 81.69W
07/14/2016 M1.38 INCH JACKSON WV NWS EMPLOYEE
FELL IN ONE HOUR DURING THUNDERSTORM.
&&
EVENT NUMBER RLX1601238
MACLocal storm report, Jul 14, 4:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 2 NNW CANNONSBURG 38.41N 82.71W
07/14/2016 BOYD KY PUBLIC
ESTIMATED 60 MPH WINDS AT THE KYOVA MALL WITH LAMP
POSTS KNOCKED DOWN IN THE PARKING LOT.
&&
EVENT NUMBER RLX1601239
MACSpecial weather statement, Jul 14, 4:36 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT THU JUL 14 2016
WVZ028-037>039-047-142130-
WEBSTER-BRAXTON-NICHOLAS-RANDOLPH-UPSHUR-
436 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...SOUTHERN
UPSHUR...SOUTHEASTERN BRAXTON AND NORTHERN WEBSTER COUNTIES...
AT 436 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF SUTTON...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
HOLLY RIVER STATE...DIANA...HACKER VALLEY...CLEVELAND...
LITTLE BIRCH...PICKENS...ERBACON...KANAWHA HEAD...ALTON...HELVETIA...
EDEN...ALEXANDER AND CENTRALIA.
THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 58 AND 60.
LAT...LON 3860 7998 3847 8069 3864 8076 3874 8046
3873 8045 3872 8041 3873 8039 3876 8040
3886 8009
TIME...MOT...LOC 2036Z 251DEG 24KT 3858 8063
08Local storm report, Jul 14, 4:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG MEADS 38.41N 82.71W
07/14/2016 BOYD KY EMERGENCY MNGR
LARGE TREE WITH POWER LINES DOWN IN ROADWAY
&&
EVENT NUMBER RLX1601240
MACThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:44 PM EDT | Special Weather Statement | RLX | Cabell | 46 min |
| Jul 14, 2:12 PM EDT | Special Weather Statement | RLX | Mason, Putnam | 63 min |
| Jul 14, 2:59 PM EDT | Special Weather Statement | RLX | Kanawha | 61 min |
| Jul 14, 3:18 PM EDT | Special Weather Statement | RLX | Roane | 57 min |
| Jul 14, 3:31 PM EDT | Special Weather Statement | RLX | Putnam | 44 min |
| Jul 14, 3:50 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 55 min |
| Jul 14, 4:03 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 57 min |
| Jul 14, 4:36 PM EDT | Special Weather Statement | RLX | Webster | 54 min |
| Jul 14, 4:45 PM EDT | Flash Flood Warning | RLX | Cabell, Kanawha, Putnam | 3 hr |
| Jul 14, 5:05 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 3 hr |
| Jul 14, 5:19 PM EDT | Special Weather Statement | RLX | Nicholas | 56 min |
| Jul 14, 5:31 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha | 59 min |
| Jul 14, 5:51 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
| Jul 14, 6:07 PM EDT | Flash Flood Warning | RLX | Fayette | 4 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.